South Carolina, 2007Damaging Wind in South Carolina, August 5, 2007
August 5, 2007 · NWS ILM · 1 event in 1 county or zone
A single thunderstorm had a downburst that caused moderate damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A single thunderstorm had a downburst that caused moderate damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 2:45 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 5, 2:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EDT SUN AUG 5 2007
.SYNOPSIS...
A WARM AND DRY UPPER LEVEL RIDGE CENTERED OVER THE MIDWEST STATES
WILL MOVE SLOWLY INTO THE SOUTHEAST STATES. A WEAK DISTURBANCE WILL
CROSS THE AREA OVERNIGHT...FOLLOWED BY THE RIDGE BUILDING INTO THE
AREA THROUGH WEDNESDAY. SOME OF THE HOTTEST TEMPERATURES THIS SUMMER
SEASON WILL LIKELY OCCUR. THE RIDGE WILL SHIFT BACK TOWARD THE
MIDWEST LATER IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UPPER IMPULSE ROTATING AROUND THE PERIPHERY OF THE UPPER RIDGE IN
COMBINATION WITH THE PIEDMONT TROUGH LOOKS TO BE ENHANCING THE
DEVELOPMENT OF SHWRS AND TSTMS MAINLY WEST AND NORTH OF LOCAL
AREA...BUT SOME MID TO HIGH CLOUDS SPILLING OVER THE RIDGE
ASSOCIATED WITH SHORTWAVE UPSTREAM AT MID TO UPPER LEVELS AND DEBRIS
CLOUDS FROM AFTN CONVECTION WILL PRODUCE SOME PATCHES OF AC/CI
ACROSS LOCAL AREA THROUGH TONIGHT. MAIN FOCUS FOR SHWRS WILL BE
ALONG SEA BREEZE FRONT THIS AFTERNOON FOR OUR LOCAL AREA. LOCAL WRF
DID GOOD JOB DEPICTING SOME SHWRS POPPING ALONG SEA BREEZE FRONT
THIS AFTERNOON...ENDED UP PUTTING ISOLATED SHWRS/TSTMS THROUGH EARLY
EVENING.
TEMPS INTO 90S REACHING UPPER 90S TO AROUND 100 INLAND THIS
AFTERNOON WILL DECREASE THROUGH THIS EVENING...BUT DEPENDING ON HOW
MUCH HIGH CLOUD COVER DRIFTS OVER OUR AREA TONIGHT MIN TEMPS SHOULD
REMAIN UP IN THE MID 70S IN MOST PLACES. WITH WEAK GRADIENT SEA
BREEZE DOMINATING THE FLOW THIS AFTERNOON. FARTHER INLAND INFLUENCE
OF PIEDMONT TROUGH PRODUCING WINDS WSW....SHOULD SHIFT AROUND TO THE
SOUTH TO SE BEHIND SEA BREEZE AS IT PENETRATES FARTHER INLAND
THROUGH LATE THIS AFTERNOON.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
BIG STORY MONDAY AND TUESDAY WILL BE HEAT INDEX VALUES ACROSS THE
REGION. STRONG UPPER RIDGING OVER THE SOUTHERN US WILL CAUSE ABOVE
CLIMO TEMPERATURES BOTH DAYS AND SOUTHERLY FLOW WILL HELP PUSH LOW
TO MID 70 DEWPOINTS INTO THE CAROLINAS. MAY SEE SOME MIXING OF
DEWPOINTS INLAND EACH AFTERNOON...BUT RELIEF WILL BE LIMITED. BASED
ON EXPECTED TEMPERATURES AND DEWPOINTS WILL BE ISSUING A HEAT
ADVISORY FOR MOST OF ILM SC COUNTIES ON MONDAY.
IT IS ALSO VERY LIKELY THAT AN EXCESSIVE HEAT WATCH WILL NEED TO BE
RAISED OVERNIGHT FOR TUESDAY. LOWS WILL ALSO BE ABOVE CLIMO ON BOTH
DAYS. CANNOT RULE OUT AN ISOLATED SHRA/TSRA EITHER DAY...BUT STRONG
SUBSIDENCE AND LACK OF SIGNIFICANT FORCING WILL LIMIT MEASURABLE
PRECIP. BEST CHANCE WOULD BE ALONG THE SEA BREEZE...BUT STILL NO
MORE THAN A 10 PERCENT CHANCE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
STIFLING HEAT AND HUMIDITY WILL CONTINUE FROM THE SHORT TERM PERIOD
INTO THE EXTENDED FORECAST...LASTING WEDNESDAY AND THURSDAY AND
POTENTIALLY INTO FRIDAY. THE GFS AND ECMWF ARE IN EXCELLENT
AGREEMENT WITH THE OVERALL FLOW REMAINING WESTERLY WHICH WILL KEEP
ANY MARINE INFLUENCE AT A MINIMUM. BOTH MODELS ALSO SHOW 850 MB
TEMPERATURES IN THE +20 TO +21C RANGE UP UNTIL A COLD FRONT
APPROACHES LATE FRIDAY INTO SATURDAY. AFTERNOON HEAT INDEX VALUES OF
105-109 ARE EXPECTED WEDNESDAY AND THURSDAY AS AIR TEMPERATURES
APPROACH 100 INLAND. ALONG THE COAST...SLIGHTLY COOLER TEMPERATURES
WILL BE OFFSET BY DEWPOINTS IN THE 75-80 RANGE WHICH WILL YIELD
SIMILAR HEAT INDICES.
RESEARCH OVER THE PAST DECADE HAS SHOWN THAT IT IS PRIMARILY HOT
OVERNIGHT TEMPERATURES COMBINED WITH HOT DAYS THAT CAUSE
HEAT-RELATED PROBLEMS FOR THOSE WITHOUT AIR CONDITIONING.
UNFORTUNATELY OVERNIGHT LOWS WEDNESDAY THROUGH FRIDAY WILL ONLY DROP
TO NEAR 80 ALONG THE COAST WITH 90-100% HUMIDITY.
THE WARM AIR ISNT JUST AT THE SURFACE...IT EXTENDS UP THROUGH THE
MID LEVELS OF THE ATMOSPHERE UNDER A DEEP RIDGE OF HIGH PRESSURE
WEDNESDAY THROUGH FRIDAY. THESE WARM MID LEVEL TEMPERATURES WILL
KEEP CONVECTION ISOLATED IN COVERAGE BY LIMITING USABLE INSTABILITY.
BY FRIDAY...A POTENT UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST
INTO THE OHIO VALLEY. MID LEVEL HEIGHTS FALL WITH THE APPROACH OF
THIS DISTURBANCE AND THE UPPER RIDGE SQUIRTS WESTWARD BACK INTO THE
GREAT PLAINS. AS TROUGHING DEVELOPS ACROSS THE EAST COAST...CHANCES
OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS INCREASE FRIDAY INTO
SATURDAY. CURRENT INDICATIONS ARE THE COLD FRONT MAY ACTUALLY PUSH
INTO GEORGIA BY SUNDAY WITH DRIER AIR DROPPING INTO THE EASTERN
CAROLINAS.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
UPPER RIDGE IS THE DOMINATE WX FEATURE...WITH SUBSIDENCE AND DRY AIR
ALOFT KEEPING DIURNAL CU DEVELOPMENT AT A MINIMUM AND ISOLATED
CONVECTION AT BEST. A WEAK SEA BREEZE AGAIN EXPECTED TO DEVELOP...
LIKELY REACHING FLO AND LBT AFTER 23Z. OVERNIGHT A WEAK SHORT WAVE
WILL SPREAD SOME HIGH CLOUDS ACROSS THE AREA.
SUNDAY NIGHT THROUGH THURSDAY...VFR CONDITIONS SHOULD PERSIST
THROUGHOUT THE PERIOD WITH MVFR FROM GROUND FOG POSSIBLE IN A 2-4 HR
WINDOW CENTERED AROUND DAYBREAK EACH DAY. EXPECT THE DAILY SEA
BREEZE WITH CONVECTION ISOLATED AT BEST DUE TO NEGATING UPPER RIDGE
EFFECTS. ONLY FLY IN THE OINTMENT WILL BE ANY SELF-SUSTAINING
CONVECTION FROM AN UPPER IMPULSE ROTATING AROUND THE UPPER RIDGE...
POSSIBLY REACHING INTO THE CAROLINAS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
SOUTH TO SOUTHEAST SEA BREEZE DOMINATED WINDS THIS AFTERNOON WILL
VEER AROUND TO THE SW WITH INFLUENCE OF PIEDMONT TROUGH AND LAND
BREEZE. GRADIENT WILL INCREASE SLIGHTLY OVERNIGHT INCREASING WINDS
INTO THE 10 TO 15 KT RANGE. SEAS AROUND 2 FT WILL INCREASE SLIGHTLY
TO AROUND 3 FT...MAINLY OFF SHORE. OVERALL HIGH PRESSURE WILL EXIST
FROM SURFACE UP THROUGH UPPER LEVELS OF THE ATMOSPHERE. THEREFORE
WITH SFC HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO AND
INFLUENCE OF THE PIEDMONT TROUGH FLOW WILL BE SW WITH MINOR
VARIATIONS DUE TO LAND/SEA BREEZE DEVELOPMENT.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SOUTHERLY FLOW AROUND 10 KT WILL CONTINUE THROUGH THE PERIOD...WITH
SLIGHTLY HIGHER SPEEDS ALONG THE IMMEDIATE COAST IN THE AFTERNOON.
SEAS WILL RUN 2 TO 3 FT.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
HOT HIGH PRESSURE OVERHEAD WILL RESULT IN GENERALLY SOUTHWESTERLY
FLOW ACROSS THE AREA. SPEEDS WEDNESDAY WILL BE STRONGLY DETERMINED
BY THE AFTERNOON AND EVENING SEABREEZE. THE OVERALL SYNOPTIC
GRADIENT WILL TIGHTEN THURSDAY WITH SPEEDS 5 KT STRONGER OVERALL.
SEAS 2-3 FT ARE EXPECTED...A COMBINATION OF SMALL 9-SECOND SWELL AND
LOCAL WIND WAVES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 11 AM TO 6 PM EDT MONDAY FOR SCZ024-032>034
-039-046.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RGZ
SHORT TERM...III
LONG TERM...TRA
AVIATION...RGZHazardous weather outlook, Aug 5, 2:29 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT SUN AUG 5 2007
SCZ024-032>034-039-046-061930-
DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
329 PM EDT SUN AUG 5 2007
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-097-099>101-SCZ017-023-061930-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-
329 PM EDT SUN AUG 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-061930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
329 PM EDT SUN AUG 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
III
Thunderstorm Wind, Marion
- When
- August 5, 4:10 PM EST to 4:15 PM EST
- Where
- Marion County, 2 mi NNE of Marion to 1 mi ENE of Marion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.207, -79.387
A thunderstorm downburst produced damage along a path 2 miles long and up to a half mile wide. Damage was more destuctive along a 100 foot path. Several trees up to 2 feet in diameter were snapped 12 to 20 feet above the ground. A line of four power poles were leaning one way and trees snapped the other way. Ten stuctures sustained minor damage to include roof shingles and mobile home underpinnings. One tree fell onto a house and brick pillars on the porch were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 5 to 25, 200714 deaths · 188 injured · 20 events
- Heat in Kentucky, August 5 to 9, 200745 injured · 22 events
- Heat in Mississippi, August 5 to 16, 20071 death · 48 events
- Excessive Heat in Mississippi, August 5 to 25, 20071 death · 22 events
- Damaging Wind and Lightning Strikes in Georgia, August 5, 2007$507,000 · 52 kt wind · 4 events
- Tornadoes in Ohio, August 5, 2007$135,000 · EF0 · 2 events
- Heat in Arkansas, August 5 to 25, 20075 injured · 12 events
- Flash Flood and Heavy Rain in Wisconsin, August 5, 2007$90,000 · 4 events
- Hail and Damaging Winds in South Dakota, August 5, 2007$50,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Nebraska, August 5, 2007$37,000 · 2.75 in hail · 12 events
- Damaging Wind in Wyoming, August 5, 2007$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Illinois, August 5, 2007$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56339.